Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 170, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 18, 2011, 5:37 PM EDT for Luzerne County, Pennsylvania. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2011, 5:37 PM EDT (21:37 UTC)
- Expired
- Jul 18, 2011, 6:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 123 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:08 PM EDT | TSTM WND DMG | 3 S Mountain Top, PA | TREES ACROSS ROAD AT ROUTE 437 AND CHURCH ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
553
WUUS51 KBGM 182137
SVRBGM
PAC079-182230-
/O.NEW.KBGM.SV.W.0170.110718T2137Z-110718T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
537 PM EDT MON JUL 18 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...
* UNTIL 630 PM EDT.
* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
EAST BERWICK...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
POND HILL BY 542 PM EDT...
SLOCUM BY 550 PM EDT...
DRUMS BY 558 PM EDT...
DRIFTON BY 606 PM EDT...
FREELAND AND WOODSIDE-DRIFTON BY 608 PM EDT...
WHITE HAVEN BY 618 PM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4100 7623 4113 7624 4114 7629 4121 7633
4123 7632 4120 7588 4115 7560 4112 7563
4113 7568 4109 7576 4105 7576 4103 7573
4100 7574 4094 7591
TIME...MOT...LOC 2137Z 283DEG 27KT 4111 7618
$$
SLI1 follow-up statement
301
WWUS51 KBGM 182211
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
611 PM EDT MON JUL 18 2011
PAC079-182230-
/O.CON.KBGM.SV.W.0170.000000T0000Z-110718T2230Z/
LUZERNE PA-
611 PM EDT MON JUL 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN LUZERNE COUNTY...
AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FREELAND...MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WHITE HAVEN BY 620 PM EDT...
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4098 7599 4102 7604 4113 7598 4115 7589
4114 7561 4112 7563 4113 7568 4109 7576
4105 7576 4103 7573 4100 7574 4095 7587
TIME...MOT...LOC 2211Z 285DEG 27KT 4106 7586
$$
SLIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:54 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 18, 3:54 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 354 PM EDT MON JUL 18 2011 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY TONIGHT AS A COLD FRONT MOVES THROUGH OUR AREA. HIGH PRESSURE WILL BUILD BACK IN TUESDAY AND TEMPERATURES WILL HEAT UP AS THE WEEK PROGRESSES. THURSDAY AND FRIDAY WILL BE VERY HOT AND MORE HUMID WITH TEMPERATURES WELL INTO THE 90S. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... 4 PM UPDATE...AREA OF SHOWERS FROM EARLIER THIS MORNING HAS JUST ABOUT CLEARED THE CWA. SOME ISOLATED CONVECTION IS TRYING TO FIRE ON THE BACKSIDE OF THESE SHOWERS ACROSS THE POCONOS...WITH AN ISOLATED STORM OR TWO IN THE LAKE PLAIN. THROUGH THIS EVENING MESOSCALE BOUNDARIES WILL ACT ON AN INCREASINGLY UNSTABLE ATMOSPHERE...WITH THE LATEST SPC MESO ANALYSIS SHOWING MLCAPES AROUND 1000 J/KG...TO FIRE MAINLY ISOLATED CONVECTION. WHILE THE ACTIVITY IS EXPECTED TO BE ISOLATED...STEEP LOW LEVEL LAPSE RATES COMBINED WITH PLENTY OF DRY AIR IN THE MID LEVELS INCREASES OUR POTENTIAL FOR DAMAGING WINDS. AFTER THIS EVENING'S ACTIVITY DIMINISHES WE MAY SEE ANOTHER LULL BEFORE A CLUSTER OF STORMS ACROSS LOWER MICHIGAN HEADS OUR WAY. THESE STORMS ARE AHEAD OF A SURFACE COLD FRONT AND ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE PROGGED TO MOVE THROUGH BETWEEN 03Z AND 06Z TONIGHT. DESPITE THE LESS THAN IDEAL TIMING WITH REGARDS TO PEAK HEATING OF THE DAY...RUC SOUNDINGS ACROSS THE CWA SHOW THAT WE SHOULD STILL HAVE MLCAPES IN THE 500 TO 1000 J/KG RANGE...WHICH WILL BE ENOUGH TO KEEP THE POTENTIAL FOR SEVERE STORMS AROUND. AGAIN MAIN CONCERNS ARE DAMAGING WINDS WITH VERY DRY AIR IN THE MID LEVELS. AFTER 06Z AS THE H5 SHORTWAVE MOVES THROUGH PRECIP CHANCES REALLY DROP OFF. ACTUAL FROPA IS CLOSER TO DAYBREAK BUT IT SHOULD BE A DRY PASSAGE WITH THE UPPER LEVEL SUPPORT GONE. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... HIGH PRESSURE BUILDS IN TUESDAY AND WEDNESDAY WITH SUNSHINE AND INCREASING TEMPS. DESPITE A TON OF INSTABILITY...ESPECIALLY ON TUESDAY...A CAP WILL PREVENT ANYTHING FROM FIRING UP. BY THURSDAY HIGH PRESSURE WILL SLIDE OFF THE EAST COAST AND THE RETURN FLOW WILL PUMP A WELL ADVERTISED HOT AND HUMID AIR-MASS OUR WAY. 850 TEMPS CLIMB TO 21/22C WHICH SUPPORT HIGHS IN THE MID AND PERHAPS UPPER 90S BY THURSDAY. BOTH THE NAM AND GFS SHOW A WEAK DISTURBANCE MOVING THROUGH LATER IN THE DAY WHICH MAY BE ENOUGH TO TOUCH OFF A FEW STORMS GIVEN OUR ENVIRONMENT. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... FOLLOWED HPC WITH LTL CHG TO GUIDANCE. MAIN THEME WILL BE HOT AND HUMID CONDITIONS AS HI PRES OVER THE CNTRL U.S. BUILDS EWD...BUT A MEANDERING FNTL BNDRY WILL PROVIDE THE THREAT FOR SCT TSRA. TIMING OF CONVECTION AT THIS TIME RNG DIFFICULT DUE TO POTNL FOR NOCTURNAL MCS DVLPMNT...SO FOLLOWED HPC WITH CHC POPS THRU THE PD. MAXES WELL INTO THE 90S LATE WEEK WITH FCST HEAT INDICES REACHING ADVISORY CRITERIA THU/FRI/SAT AFTNS...CRNT FCST HAS HIEST VALUES 0F 100-105 FROM THE CNTRL SRN TIER AND FINGER LAKES INTO NE PA. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... MCS WHICH MOVD THRU THE RGN THIS MRNG HAS EXITED AREA. SUBSEQUENT REDVLPMNT IS IN QUESTION DUE TO CLD CVR WHICH HAS CAPPED TEMPS...BUT CLEARING WORKING INTO THE FCST AREA ATTM (2 PM). BASED ON K INDICES...BEST CHC FOR ADNL TSRA APPEARS TO BE OVER THE SRN TIER AND NE PA WHERE BEST K INDICES ARE FOUND LATE TDA AS NXT WEAK S/WV CRNTLY OVER NRN MI SLIDES SEWD. THEREFORE RESTRICTED CB GROUPS TO ITH/ELM/BGM/AVP WITH BEST POTNL LATE AFTN INTO THE EVNG HRS. XPCT FAIRLY WDSPRD MVFR IN HZ/BR LATER TNGT...WITH MVFR IN ANY TSRA THAT DVLP. SAT PIX SHOW BAND OF LOWER CLDS WITH THE ACTUAL CDFNT...AND RUC PROFILES SUGGEST WE COULD ALSO SEE SOME PATCHY STRATUS LATER TNGT. CONDITIONS RETURN TO VFR TUE MRNG. WINDS THIS AFTN GNRLY SW TO W 10 KTS...BECMG LGT NWLY TNGT AND NRLY 10-15 KTS ON TUE. OUTLOOK... TUE NGT TO SAT...GNRLY VFR. CHC MVFR/IFR BR/FG AT KELM DURING THE EARLY MORNING EACH DAY. ON WED/THUR/FRI...MAINLY AFTN/EVNG CHCS FOR MVFR IN SCT SHRA/TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...HEDEN NEAR TERM...HEDEN SHORT TERM...HEDEN LONG TERM... AVIATION...
Hazardous weather outlook, Jul 18, 4:02 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 402 PM EDT MON JUL 18 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-192015- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 402 PM EDT MON JUL 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. A NEW ROUND OF SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDNIGHT TONIGHT AHEAD OF A COLD FRONT. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HOT AND HUMID WEATHER IS EXPECTED BY LATER IN THE WEEK. WITH AFTERNOON TEMPERATURES REACHING INTO THE MID 90S AND DEW POINTS RISING INTO THE 70S...HEAT INDICES ARE EXPECTED TO EXCEED 100 DEGREES IN THE AFTERNOONS ON THURSDAY...FRIDAY AND SATURDAY ACROSS THE FINGER LAKE REGION AND IN THE VALLEYS ACROSS THE SOUTHERN TIER OF NY AND NORTHEAST PA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT. HEDEN
In the hours before
Special weather statement, Jul 18, 5:19 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
519 PM EDT MON JUL 18 2011
PAZ043-044-047-072-182215-
LACKAWANNA PA-LUZERNE PA-WAYNE PA-WYOMING PA-
519 PM EDT MON JUL 18 2011
...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN WAYNE...
EXTREME SOUTHWESTERN WYOMING...LUZERNE AND SOUTH CENTRAL LACKAWANNA
COUNTIES...
* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM
WAS LOCATED 8 MILES WEST OF HUNTINGTON MILLS...AND MOVING EAST AT
30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
NEW COLUMBUS AT 525 PM EDT...
HUNTINGTON MILLS AT 530 PM EDT...
EAST BERWICK AND KOONSVILLE AT 535 PM EDT...
BEACH HAVEN AND SHICKSHINNY AT 540 PM EDT...
POND HILL AND BRIGGSVILLE AT 545 PM EDT...
SLOCUM AND ALDEN AT 550 PM EDT...
DORRANCE AND NUANGOLA AT 555 PM EDT...
ALBERT AND DRUMS AT 600 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4095 7622 4113 7624 4114 7629 4121 7633
4132 7632 4139 7627 4124 7549 4120 7556
4112 7563 4113 7568 4109 7576 4105 7576
4103 7573 4100 7574 4090 7602
SLIThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:19 PM EDT | Special Weather Statement | BGM | Luzerne | 56 min |
| Jul 18, 6:08 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 67 min |
| Jul 18, 7:04 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Wyoming | 56 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.